Lake-Effect Snow, Oswego
- When
- December 10, 10:30 AM EST to 10:00 PM EST
- Where
- Oswego forecast zone
- Property damage
- $15,000
- Reported by
- CoCoRaHS
- Coordinates
- 43.464, -76.209 (the zone’s center; the record gives no point)
A cold front crossed the region and ushered in arctic air across the Great Lakes. Lake effect snow developed Friday Night (9th) with a loosely organized band across the St.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A cold front crossed the region and ushered in arctic air across the Great Lakes. Lake effect snow developed Friday Night (9th) with a loosely organized band across the St. Lawrence River. The band slowly consolidated into a better organized band over the Tug Hill by midday Saturday (10th). The band continued into Saturday evening eventually weakening and ending by Sunday. The highest snow amounts were focused over the Tug Hill with several readings nearing a foot including 10 inches at Lacona in Oswego County and 11 inches at North Osceola in Lewis County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Dec 10, 6:32 AM EST, 3 hours 58 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
632 AM EST SAT DEC 10 2011
.SYNOPSIS...
HIGH PRESSURE WILL BUILD ACROSS THE LOWER GREAT LAKES SATURDAY AND
SUNDAY...EVENTUALLY PUTTING AN END TO ANY LAKE EFFECT SNOWS...AND
PROVIDING A PERIOD OF SEASONABLY DRY WEATHER THROUGH THE START OF
NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
BROAD/DEEP CYCLONIC FLOW REMAINS ANCHORED OVER THE GREAT LAKES
REGION EARLY THIS MORNING. A WEAK SHORTWAVE RIDING THROUGH THE
LOWER LAKES AT THIS TIME...WITH ANOTHER FARTHER UPSTREAM PUSHING
THROUGH THE NORTHERN LAKES. WEST NORTHWEST FLOW HAS RESULTED IN
THE WEAK LAKE SNOWS DRIFTING INTO THE SKI COUNTY AND SOUTHERN TIER
OFF LAKE ERIE AND ACROSS THE TUG HILL OFF LAKE ONTARIO. LATEST
RUC SOUNDINGS SHOWING 850 MB TEMPERATURES AROUND -9C IN THE EAST
AND -12C IN THE WEST. ALTHOUGH AIRMASS PLENTY COLD ENOUGH...
SNOWFALL REMAINS MAINLY ON THE LIGHTER SIDE THANKS TO INCOMING
DRIER AIR KEEPING INVERSION HEIGHTS MAINLY BELOW 5K FEET...
ESPECIALLY OFF LAKE ERIE. WE EXPECTED THAT THE LAKE SNOWS WILL
PERSIST OFF LAKE ERIE THIS MORNING...BUT WILL CONTINUE TO REMAIN
WEAK AND THEN EVENTUALLY END COMPLETELY AS DRIER AIR AND RIDGING
CONTINUE TO INCREASE.
OFF LAKE ONTARIO...THE LAKE SNOWS WILL LIKELY PERSIST THROUGH THE
DAY TODAY AND PROBABLY LINGER FOR THE GOOD PART OF TONIGHT AS WELL.
EXPECT THAT THE SECONDARY SHORTWAVE...INCREASING IN SYNOPTIC
SCALE MOISTURE WORKING IN FROM THE UPPER MIDWEST/WESTERN GREAT
LAKES ALONG WITH CONTINUED COLD AIR ADVECTION SHOULD ALLOW LAKE
SNOWS TO CONTINUE. ADDITIONAL AMOUNTS LIKELY TO REMAIN AT OR BELOW
ADVISORY LEVELS...WITH THE HIGHEST AMOUNTS CONFINED TO THE TUG
HILL. LAKE EFFECT SNOW ADVISORY WILL THEREFORE REMAIN IN PLACE.
OTHERWISE...THE BALANCE OF THE AREA SHOULD SEE SKIES TENDING TO
BECOME PARTLY CLOUDY FROM WEST TO EAST. WITH THE COLD AIRMASS IN
PLACE HIGHS TODAY WILL STRUGGLE TO REACH THE LOWER 30S. COLD TONIGHT
WITH LOWS IN THE TEENS TO LOWER 20S ALONG THE LAKE PLAIN.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
BROAD SFC HIGH PRESSURE SUNDAY WILL BE CENTERED OVER THE SOUTHERN
MID ATLANTIC STATES TO START THE DAY...EXTENDING NORTHWARD ACROSS
THE EASTERN GREAT LAKES. LAKE EFFECT SNOW SHOWERS SUNDAY WILL
QUICKLY END OFF LAKE ONTARIO WITH WAA/FALLING LAKE INDUCED
EQUILIBRIUM LEVELS/AND DRIER AIR ADVANCING INTO THE REGION.
ACCUMULATIONS AFTER DAWN SHOULD REMAIN LESS THAN HALF AN INCH ACROSS
THE NORTH COUNTRY. OFF LAKE ERIE...A FEW FLURRIES SUNDAY MORNING
WILL DIMINISH TO BE FOLLOWED BY A RETURN OF SOME SUNSHINE. WITH THE
WAA...AND THE LOW SUN ANGLE EXPECT JUST A PARTIAL CLEARING THROUGH
THE DAY. TEMPERATURES SUNDAY WILL CLIMB ABOVE THE FREEZING MARK
ACROSS MUCH OF THE REGION. COOLER INLAND VALLEYS OF THE SOUTHERN
TIER AND TUG HILL REGION MAY LINGER BELOW FREEZING THROUGH THE DAY.
SFC HIGH PRESSURE WILL SLIDE TO THE EAST COAST SUNDAY NIGHT WITH
WEAK RIDGING A LOFT OVER THE EASTERN GREAT LAKES AHEAD OF A QUICK MOVING
SHORTWAVE IN THE CENTRAL PLAINS. THIS WILL ALLOW FOR MAINLY CLEAR
SKIES WITH TEMPERATURES SUNDAY NIGHT FALLING BACK TO AROUND NORMAL
FOR THIS TIME OF YEAR...THOUGH SEVERAL DEGREES WARMER THAN THE NIGHT
BEFORE WITH THE LIGHT SOUTHERLY FLOW.
THE AXIS OF THE UPPER LEVEL RIDGE IS FORECASTED TO CROSS THE EASTERN
GREAT LAKES MONDAY MORNING BY BOTH THE GFS/ECMWF. BROAD SFC HIGH
PRESSURE WILL STILL REMAIN ANCHORED JUST TO OUR EAST AND TEMPERATURES
AT 850 HPA WILL WARM TO ABOUT +2C AND WITH A MOSTLY SUNNY SKY
TEMPERATURES AT THE SURFACE WILL WARM INTO THE 40S.
WEAK UPPER LEVEL SHORT WAVE WILL CROSS THE REGION MONDAY
NIGHT...THOUGH WITH THE AIR COLUMN REMAINING QUITE DRY...DON'T
EXPECT ANYTHING MORE THAN A FEW CLOUDS FROM THIS FEATURE MONDAY
NIGHT. SFC AIR TEMPERATURES MONDAY NIGHT WILL AGAIN FALL TO AND
BELOW THE FREEZING MARK ACROSS THE REGION WITH A MAINLY CLEAR SKY.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
THIS PERIOD WILL REMAIN ABOVE NORMAL THROUGH MUCH OF THE PERIOD AS A
LOW AMPLITUDE PACIFIC FLOW ACROSS SOUTHERN CANADA WILL KEEP ANY REAL
COLD AIR BOTTLED UP WELL TO OUR NORTH DURING THIS PERIOD. IN
FACT...MEDIUM RANGE GUIDANCE IS IN GENERALLY GOOD AGREEMENT THAT THE
CHANCE FOR ANY TRUE COLD INTRUSIONS WILL PROBABLY HOLD OFF UNTIL AT
LEAST NEXT WEEKEND...AND EVEN THAT OPPORTUNITY SHOULD BE FLEETING.
HERE IS A CLOSER LOOK.
TUESDAY SHOULD STAY DRY WITH HIGH PRESSURE REMAINING ANCHORED OVER
THE EASTERN US. A FAST MOVING SHORTWAVE WILL CROSS SOUTHERN
CANADA...WITH A WEAK FRONTAL BOUNDARY DROPPING SOUTHWARD TOWARDS THE
NORTH COUNTRY AND INTO THIS DRY RIDGE. WILL ELECT FOR JUST SLIGHT
CHC POPS ACROSS THE NORTH COUNTRY IN ANY RAIN OR SNOW
SHOWERS...WHILE THE REMAINDER OF THE REGION SHOULD BE DRY WITH
PERHAPS SOME EXTRA CLOUDS.
THIS FRONTAL BOUNDARY WASHES OUT OVERNIGHT WITH TUESDAY NIGHT AGAIN
DRY. THE GFS BREAKS A SHORT WAVE OFF THE DESERT SOUTHWEST CUT OFF
LOW AND PHASES IT WITH A NORTHERN BRANCH SHORT WAVE AND CARVES AN
OPEN WAVE TROUGH OVER THE REGION ON WEDNESDAY. THE ECMWF ON THE
OTHER HAND BUILDS AN UPPER LEVEL RIDGE OVER THE NORTHEAST WITH THE
UPPER LEVEL CUT OFF REMAINING LARGELY INTACT OVER THE DESERT
SOUTHWEST AND THE NORTHERN BRANCH SHORT WAVE SLOWER. WILL BRING LOW
CHC POPS INTO THE WEST FOR WEDNESDAY RESPECTING THE GFS
SOLUTION/CONTINUITY...THOUGH WILL LEAN MORE TOWARDS THE ECMWF FOR
THIS TIME PERIOD. REASON IS THE DESERT SOUTHWEST UPPER LEVEL CUT OFF
IS STILL OVER THE EASTERN PACIFIC OVER A DATA POOR AREA...AND IF A
PIECE OF ENERGY DOES BREAK OFF PER THE GFS IT WILL BE ADVANCING INTO
THE SFC HIGH THAT IS STILL ANCHORED OVER THE EAST COAST.
WITH A LEAN TOWARDS THE ECMWF WILL GO WITH A WARMER SOLUTION FOR
WEDNESDAY NIGHT AND THURSDAY WITH THE BUILDING RIDGE. IF THE 00Z
ECMWF DOES VERIFY WE COULD EASILY SEE LOW 50S ACROSS PARTS OF THE
REGION ON THURSDAY. FOR NOW WILL JUST BUMP HIGHS UP INTO THE MID TO
UPPER 40S AS MODELS STILL PAINT LARGE UNCERTAINTY FOR THE
WEDNESDAY-THURSDAY TIME PERIOD.
PRECIPITATION CHANCES INCREASE THURSDAY AND FRIDAY AS THE DESERT
SOUTHWEST LOW OPENS AND ADVANCES TOWARDS THE EASTERN GREAT LAKES AND
NORTHEAST. WITH THE WARM AIR MASS PRECIPITATION WILL BE FAVORED MORE
TOWARDS RAIN THURSDAY THROUGH FRIDAY BEFORE COLDER AIR ADVECTS INTO
THE REGION BEHIND A SFC COLD FRONT.
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
BAND OF LAKE EFFECT SETTING UP BETWEEN KART AND KFZY AS COLD
WESTERLY FLOW BECOMES BETTER ALIGNED. IFR RESTRICTIONS WILL OCCUR
HERE...BUT LIKELY REMAIN SOUTH OF THE KART TERMINAL. SCATTERED
LIGHT SNOW SHOWERS WILL IMPACT THE KJHW TERMINAL THIS MORNING WITH
MVFR CONDITIONS. CONDITIONS ACROSS THE REMAINDER OF THE AREA WILL
BE VFR.
OUTLOOK...
SUNDAY THROUGH TUESDAY...VFR.
WEDNESDAY...MAINLY VFR.
&&
.MARINE...
SMALL CRAFT ADVISORY CONDITIONS WILL PERSIST ON BOTH LAKES THROUGH
TODAY AND INTO TONIGHT ON LAKE ONTARIO UNDER A COLD AIR ADVECTION
REGIME. CONDITIONS ON THE LAKES WILL IMPROVE LATE IN THE WEEKEND
AND INTO EARLY NEXT WEEK AS RIDGING DEVELOPS ACROSS THE LOWER LAKES.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...LAKE EFFECT SNOW ADVISORY UNTIL 7 PM EST THIS EVENING FOR
NYZ006>008.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EST THIS EVENING FOR LEZ040-
041.
SMALL CRAFT ADVISORY UNTIL 8 AM EST SUNDAY FOR
LOZ043>045.
SMALL CRAFT ADVISORY UNTIL 2 AM EST SUNDAY FOR LOZ042.
&&
SYNOPSIS...TMA
NEAR TERM...TMA
SHORT TERM...THOMAS
LONG TERM...THOMAS
AVIATION...TMA
MARINE...TMAHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 608 AM EST SAT DEC 10 2011 NYZ006>008-111115- OSWEGO-JEFFERSON-LEWIS- 608 AM EST SAT DEC 10 2011 ...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW ADVISORY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ001>005-010>014-019>021-085-111115- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE-GENESEE- WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY- SOUTHERN ERIE- 608 AM EST SAT DEC 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-111115- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 608 AM EST SAT DEC 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 730 AM EST SAT DEC 10 2011 NYZ006>008-101345- OSWEGO-JEFFERSON-LEWIS- INCLUDING THE CITIES OF...OSWEGO...WATERTOWN...LOWVILLE 730 AM EST SAT DEC 10 2011 ...LAKE EFFECT SNOWS INTENSIFYING THIS MORNING... A 25 MILE WIDE BAND OF LAKE EFFECT SNOW BOUND BY MINETTO AND PARISH ON THE SOUTHERN EDGE TO SANDY CREEK AND HIGHMARKET ON THE NORTH END WAS WILL CONTINUE TO INTENSIFY THROUGH 9 AM. SNOWFALL RATES OF A HALF INCH PER HOUR WILL BE EXPERIENCED WITHIN THE BAND THROUGH 9 AM. THE AREA BETWEEN OSWEGO AND MEXICO MAY EXPERIENCE SNOWFALL RATES IN EXCESS OF AN INCH PER HOUR. MOTORISTS SHOULD BE PREPARED FOR SNOW COVERED ROADS...VERY SLICK AND HAZARDOUS CONDITIONS THIS MORNING...ESPECIALLY ALONG ROUTE 104 AND ROUTE 3. MOTORISTS SHOULD ALLOW EXTRA TIME TO REACH THEIR DESTINATIONS AND BE PREPARED FOR RAPID CHANGES IN VISIBILITY. TMA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 923 AM EST SAT DEC 10 2011 NYZ006>008-101700- OSWEGO-JEFFERSON-LEWIS- INCLUDING THE CITIES OF...OSWEGO...WATERTOWN...LOWVILLE 923 AM EST SAT DEC 10 2011 ...LAKE EFFECT SNOW CONTINUING THIS MORNING... A BROAD BAND OF LAKE EFFECT SNOW...APPROXIMATELY 30 MILES WIDE...FROM MINETTA TO AMBOY ON THE SOUTHERN EDGE OF THE BAND TO MANNSVILLE ON THE NORTHERN FRINGE IN JEFFERSON COUNTY EXTENDING EASTWARD INTO LEWIS COUNTY WILL CONTINUE ACROSS THE REGION THIS MORNING. SNOWFALL RATES OF UP TO HALF AN INCH PER HOUR WILL CONTINUE TO FALL WITHIN THIS BAND THROUGH NOON. MOTORISTS SHOULD BE PREPARED FOR SNOW COVERED ROADS...VERY SLICK AND HAZARDOUS CONDITIONS...MOTORISTS SHOULD ALLOW EXTRA TIME TO REACH THEIR DESTINATIONS AND BE PREPARED FOR RAPID CHANGES IN VISIBILITY.
The national radar mosaic for the moment the first event began.
2 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, December 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358319, 358320.